Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Pueblo, CO

July 15, 2004Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 2004, 4:25 PM MDT for Teller County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 4:25 PM MDT (22:25 UTC)
Expired
Jul 15, 2004, 5:30 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Teller County, CO

The radar

The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 152225
SVRPUB
COC119-152330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TELLER COUNTY IN CENTRAL COLORADO

* UNTIL 530 PM MDT

* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS JUST SOUTHEAST OF WOODLAND PARK...AND WAS MOVING         
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  WOODLAND PARK BY 430 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3900 10524 3885 10512 3893 10505 3910 10507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 15, 2:35 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT THU JUL 15 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

MAIN WEATHER ISSUE FOR THE SHORT TERM IS THE POTENTIAL FOR HEAVY
RAIN.  CWFA CURRENTLY NOTING WARM TO VERY WARM TEMPERATURES AS WELL
AS MOSTLY CLOUDY SKIES OVER THE HIGHER TERRAIN...WHILE THE FAR
EASTERN PLAINS IS EXPERIENCING PARTLY CLOUDY SKIES.  LATEST RADAR
RETURNS INDICATE THAT SCATTERED SHOWERS AND THUNDERSTORMS...SOME
WITH LOCALLY HEAVY RAIN...DEVELOPING MAINLY OVER THE MOUNTAINS AT
THIS TIME.

LATEST SHORT TERM MODELS SUGGEST THAT FRONT CURRENTLY KNOCKING ON
THE DOOR OF NORTHEAST COLORADO TO PUSH INTO CWFA BY FRIDAY MORNING
AND THEN SLIDE INTO EAST-CENTRAL NEW MEXICO BY LATE FRIDAY AFTERNOON.
WITH PRECIPITABLE WATERS IN THE 1 TO 2 INCH RANGE FROM THE EAST
SLOPES OF THE SOUTHERN MOUNTAINS TO THE KANSAS BORDER AND AROUND 1
INCH OVER WESTERN SECTIONS...THEREFORE...HAVE PAINTED HEAVY RAIN IN
UPCOMING GRIDS/ZONES. IN REGARDS TO SEVERE WEATHER...COULD SEE A FEW
STORMS ENTER THE SEVERE CATEGORY TONIGHT AND AGAIN ON FRIDAY...WILL
CONTINUE TO MONITOR.  MAXIMUM TEMPERATURES SHOULD RUN BELOW
CLIMATOLOGY ON FRIDAY. THANKS SURROUNDING OFFICES FOR COORDINATION.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

GENERALLY THE UPR RIDGE WL BE OVR THE AREA WITH MINOR SHIFTS IN ITS
POSITION AT TIMES THROUGH THURSDAY.

FRI NIGHT PRECIPITABLE WATER (PW) VALUES ARE EXPECTED TO RANGE FROM
AROUND .6 OVR WRN PORTIONS OF THE FORECAST AREA...TO AROUND 1.3
INCHES OVR THE FAR SE PLAINS.  700MB FLOW WL BE E OR SE AND LIGHT...
WHILE 500MB FLOW WL BE NW AT 10-15 KTS WHICH IS A LITTLE STRONGER
AND SHOULD HELP TO KEEP STORM MOVING OFF THE MTS...AND THEY SHOULD
BE A LITTLE FASTER MOVING THAN THAN ON WED AND THU.  HOWEVER...WITH
SO MUCH MSTR IN THE ATMOSPHERE THE HEAVY RAIN POTENTIAL WL STILL
EXIST AND AGAIN THE BURN SCARS WL BE MOST SUSCEPTIBLE TO FLASH
FLOODING. BEST RAIN CHANCES WL LIKELY BE OVR THE ERN MTS AND I-25
CORRIDOR WITH THE LOW LVL UPSLOPE FLOW.

ON SATURDAY THE PW VALUES OVR THE SE CO PLAINS DECREASE AND THE
UPSLOPE WL NOT BE AS GOOD SO SLIGHTLY LOWER POPS VALUES LOOK
GOOD. TEMPS LOOK A LITTLE WARMER SAT.

FOR SUN THRU THU NOT MUCH CHANGE NEEDED TO THE CURRENT FORECAST.
MSTR REMAINS TRAPPED UNDER THE UPR RIDGE WITH OCCASIONAL DISTURBANCES
BEING DIFFICULT TO TIME ACCURATELY.  WL LEAVE POPS IN EACH AFTERNOON
AND EVENING AND FOR NOW WL KEEP THEM ISOLD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 15, 6:45 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT THU JUL 15 2004

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

MONSOON MOISTURE HAS OVERSPREAD THE AREA DURING THE NIGHT.  THIS WILL
RESULT IN SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS...HIGH
VALLEYS...AND I-25 CORRIDOR THIS AFTERNOON AND EVENING.  SOME OF
THIS ACTIVITY WILL SPREAD TO THE FAR EASTERN PLAINS TONIGHT.

THE MAIN THREATS FROM STORMS TODAY WILL BE HEAVY RAINS AND LIGHTNING.
ATMOSPHERIC WIND PROFILES SHOW VERY LITTLE STEERING FLOW TO KEEP
STORMS MOVING TODAY.  ADDITIONALLY...MONSOON MOISTURE WILL BE
DEEPENING AS THE AFTERNOON AND EVENING PROGRESS.  CONSEQUENTLY...
THERE WILL BE A GOOD POTENTIAL FOR SLOW MOVING THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE MOUNTAINS AND I-25 CORRIDOR BEGINNING
LATER THIS AFTERNOON...AND CONTINUING THIS EVENING.

A FEW OF THE LARGER...MORE INTENSE STORMS...COULD RESULT IN AREAS OF
URBAN OR SMALL STREAM FLOODING. THIS WOULD BE ESPECIALLY TRUE ACROSS
ANY BURN SCAR...OR ACROSS ANY HIGHLY URBANIZED AREA SUCH AS COLORADO
SPRINGS.  EMERGENCY MANAGERS AND OTHER LOCAL OFFICIALS WITH A BURN
SCAR IN THEIR AREA OF RESPONSIBILITY SHOULD MONITOR WEATHER
CONDITIONS CLOSELY THIS AFTERNOON AND EVENING.  AN INTENSE...SLOW
MOVING THUNDERSTORM...DEVELOPING OVER THE WRONG AREA OF A BURN
SCAR...COULD RESULT IN A FLASH FLOOD.  THIS INCLUDES THE HAYMAN
SCAR IN TELLER COUNTY...THE MILLION SCAR IN RIO GRANDE COUNTY...
THE IRON MOUNTAIN SCAR IN FREMONT COUNTY...AND THE TRINIDAD COMPLEX
SCAR IN LAS ANIMAS COUNTY.

THUNDERSTORM ACTIVITY ACROSS SOUTHERN COLORADO SHOULD DIMINISH AFTER
MIDNIGHT TONIGHT ALTHOUGH SOME ISOLATED SHOWERS AND THUNDERSTORMS MAY
CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF SOUTH CENTRAL
AND SOUTHEAST COLORADO FRIDAY AND SATURDAY.  ONE OR TWO STORMS COULD
BECOME STRONG TO SEVERE ON FRIDAY...MAINLY ACROSS THE EASTERN
MOUNTAINS AND SOUTHEAST PLAINS.  LOCALLY HEAVY RAIN...AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.
HOWEVER LARGE HAIL AND DAMAGING WINDS COULD ALSO OCCUR WITH THE
STRONGER STORMS.  LOCALLY HEAVY RAIN COULD POSE A FLASH FLOOD THREAT
FOR OLD BURN SCARS AND FOR MORE SENSITIVE URBAN AREAS.

THUNDERSTORM CHANCES WILL DECREASE SOME THROUGH THE MID PART OF
NEXT WEEK...ALTHOUGH AT LEAST ISOLATED THUNDERSTORMS WILL BE POSSIBLE
EACH DAY.  ANOTHER COLD FRONT MAY BRING AN INCREASED PROBABILITY FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY...ALONG WITH COOLER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT I-25 CORRIDOR AFTER 3
PM TODAY.

LW/KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:02 PM MDTFlash Flood WarningPUBSaguache118 min
Jul 15, 4:34 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jul 15, 5:56 PM MDTTornado WarningPUBAlamosa34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.